Alert archive / Vermont / Flash Flood Warnings in 2017
Flash Flood Warning 1, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jun 19, 2017, 4:02 PM EDT for Essex County, Vermont. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2017, 4:02 PM EDT (20:02 UTC)
- Expired
- Jun 19, 2017, 7:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- None
County Essex County, VT
The radar
The Burlington radar (KCXX), 126 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 5:00 PM EDT | FLASH FLOOD | 2 S Wallace Pond, VT | CANAAN HILL ROAD DAMAGED. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 58 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
292
WGUS51 KBTV 192002
FFWBTV
VTC009-192300-
/O.NEW.KBTV.FF.W.0001.170619T2002Z-170619T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
402 PM EDT MON JUN 19 2017
The National Weather Service in Burlington has issued a
* Flash Flood Warning for...
Northern Essex County in northeastern Vermont...
* Until 700 PM EDT
* At 400 PM EDT, Doppler radar indicated thunderstorms producing
torrential rainfall across the warned area. One and a half to as
much as three inches of rain have already fallen, with additional
amounts in excess of 1 inch possible. Flash flooding is expected
to begin shortly.
* Some locations that will experience flooding include...
Island Pond, Canaan, Brighton, Bloomfield, Norton, Averill, Warren
Gore, Warners Grant, Lewis, Averys Gore, Lemington, Brunswick,
Ferdinand, Beecher Falls, East Brighton and Brighton State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots such as culverts. If encountering high water while in your
vehicle, turn around, don't drown!
&&
LAT...LON 4499 7154 4496 7151 4494 7152 4490 7151
4486 7155 4484 7155 4482 7157 4479 7158
4478 7160 4478 7191 4485 7191 4487 7188
4489 7191 4497 7191 4501 7190 4501 7150
$$
JMG2 follow-up statements
150
WGUS71 KBTV 192129
FFSBTV
Flash Flood Statement
National Weather Service Burlington VT
529 PM EDT MON JUN 19 2017
VTC009-192300-
/O.CON.KBTV.FF.W.0001.000000T0000Z-170619T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Essex VT-
529 PM EDT MON JUN 19 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
NORTHERN ESSEX COUNTY...
At 528 PM EDT, Doppler radar indicated moderate to locally heavy
rain continues across the warned area. Up to three inches of rain
has already fallen. Flash flooding remains imminent.
Some locations that will experience flooding include...
Island Pond, Canaan, Brighton, Bloomfield, Norton, Averill, Warren
Gore, Warners Grant, Lewis, Averys Gore, Lemington, Brunswick,
Ferdinand, Beecher Falls, East Brighton and Brighton State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots such as culverts.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4499 7154 4496 7151 4494 7152 4490 7151
4486 7155 4484 7155 4482 7157 4479 7158
4478 7160 4478 7191 4485 7191 4487 7188
4489 7191 4497 7191 4501 7190 4501 7150
$$
JMG159
WGUS71 KBTV 192259
FFSBTV
Flash Flood Statement
National Weather Service Burlington VT
659 PM EDT MON JUN 19 2017
VTC009-192306-
/O.EXP.KBTV.FF.W.0001.000000T0000Z-170619T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Essex VT-
659 PM EDT MON JUN 19 2017
...THE FLASH FLOOD WARNING FOR NORTHERN ESSEX COUNTY WILL EXPIRE AT
700 PM EDT...
The heavy rain that fell earlier has tapered to light rain which
will end in the next few hours. Therefore flash flooding is no
longer expected to pose a threat. However, local streams and creeks
will continue to run high into the evening hours so heed any
remaining road closures.
LAT...LON 4499 7154 4496 7151 4494 7152 4490 7151
4486 7155 4484 7155 4482 7157 4479 7158
4478 7160 4478 7191 4485 7191 4487 7188
4489 7191 4497 7191 4501 7190 4501 7150
$$
JMGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 3:13 PM EDT, 49 minutes earlier.
Area forecast discussion, Jun 19, 3:13 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
313 PM EDT Mon Jun 19 2017
.SYNOPSIS...
Additional showers and thunderstorms are expected across much of
Vermont through about midnight tonight. Any of the showers or
storms will have the potential to produce very heavy
rainfall...gusty winds and hail. Meanwhile only isolated to
scattered showers are expected across northern New York. The
area will remain under an upper level trough of low pressure on
Tuesday and thus looking at the potential for more showers
across the area. Gradual drying will take place on Wednesday and
Thursday along with the return to more seasonal temperatures.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 312 PM EDT Monday...Widespread showers and thunderstorms
will continue to move north-northeast across much of Vermont
through the evening hours. While the threat for organized storms
producing hail and strong winds appears to be decreasing...very
heavy rainfall will remain a concern. The severe thunderstorm
watch for much of Vermont runs through 800 pm...but the flash
flood watch for Vermont and Clinton/Essex counties of New York
continues until midnight. Expecting isolated to scattered
showers for the remainder of northern New York tonight.
Convective threat comes to an end after midnight for all areas
with just showers over the area with loss of instability. &&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
As of 312 PM EDT Monday...Large upper trough remains over the
eastern third of Canada and the Great Lakes/Northeast regions.
The cyclonic flow over the area suggests there will still be the
threat of showers across the area on Tuesday...but conditions
are not favorable for any organized convection. There may be
some threat for thunder...but its fairly limited. High
temperatures will be in the 70s to around 80. Areal coverage of
showers will decrease Tuesday night then pick up again on
Wednesday as upper trough axis finally shifts closer to the
area. However...no strong signals with respect to forcing...
shear...or instability to enhance the potential for thunder.
Areal coverage of showers should be a little less than Tuesday
and once again should decrease noticeably Wednesday night as
upper trough axis moves east of the area. Highs on Wednesday
will generally be in the 70s.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 200 PM EDT Monday...Overall an active pattern with
temperatures expected to be above normal through the weekend.
Thursday will start off dry, under ridging at the surface and
aloft. Embedded ripple of vorticity will approach the North
Country late in the day, increasing chance for showers. Thursday
night into Friday, a front will bring precipitation to the
region but take its time moving across the region as upper level
support in the form of mid- level vorticity will be lagging
behind. GFS and ECMWF show boundary and associated precipitation
affecting the North Country through Friday evening. Brief break
in precip expected Friday night before the possibility of
another wave bringing rain Saturday. Models diverge on next area
of low pressure evolution and track for Sunday.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Through 18Z Tuesday...VFR conditions to start the period with
scattered showers and thunderstorms moving north northeastward
into the forecast area. These showers and thunderstorms will
produce brief periods of heavy downpours and deteriorate
conditions to MVFR/IFR. Areas most likely to see thunderstorms
this afternoon will be the Champlain Valley and areas east,
especially at KRUT - which has a cluster of thunderstorms
approaching from Hudson Valley and southern VT.
Thunderstorms will produce strong gusty winds, heavy rain, gust
fronts, possible turbulence and potentially small hail. Expect
thunderstorm threat to diminish after sunset. Have lingering
showers but not thunder after 03Z.
With plentiful moisture still over the region heading into this
evening, expect MVFR/IFR conditions to develop overnight.
Chance for scattered light rain showers remains through the
morning hours.
Outlook...
Tuesday Night: VFR. Chance scattered SHRA.
Wednesday: VFR. Chance SHRA...Slight Chance TSRA.
Wednesday Night: VFR. Slight Chance SHRA.
Thursday: VFR. Slight Chance SHRA.
Thursday Night: VFR. Chance SHRA.
Friday: VFR/MVFR. Likely SHRA...Slight Chance TSRA.
Friday Night: VFR. Chance SHRA...Slight Chance TSRA.
Saturday: VFR. Chance SHRA.
&&
.HYDROLOGY...
A flash flood watch continues through midnight tonight across
Clinton and Essex counties in New York and all of Vermont. High
rainfall rates of 1 to 2 inches per hour with isolated higher
amounts possible in the stronger convective elements will
increase the potential for flash flooding. The greatest potential
for flash flooding will be across the higher terrain and urban
areas with poor drainage, and areas that have received rainfall
in the past week, including Washington, Orange, and Windsor
counties in Vermont, and where more active convection exists
this afternoon, namely Vermont and Essex county New York. Small
streams in all of these areas continue to run above normal for
this time of year, and can be quickly overcome by excessive
rainfall. Rapid rises on smaller streams and rivers are possible
in areas of the most persistent showers and thunderstorms. We
also tend to see washouts of ditches and the edges of unpaved
roads in steeper terrain in storms with very high rainfall rates
of 2-3 inches per hour, even if they are short lived.
&&
.MARINE...
A Lake Thunderstorm Advisory is in effect through this evening.
The threat for thunderstorms will be increase as the afternoon
wears on and any of the storms will have the potential to
produce strong wind gusts...hail...frequent lightning...and very
heavy downpours.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flash Flood Watch until midnight EDT tonight for VTZ001>012-
016>019.
NY...Flash Flood Watch until midnight EDT tonight for NYZ028-031-
034-035.
&&
SYNOPSIS...Evenson
NEAR TERM...Evenson
SHORT TERM...Evenson
LONG TERM...KGM
AVIATION...KGM
HYDROLOGY...Evenson/Hanson
MARINE...EvensonHazardous weather outlook, Jun 19, 3:20 PM EDT, 42 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 320 PM EDT Mon Jun 19 2017 NYZ028-031-034-035-VTZ001-002-016-201930- Eastern Clinton-Western Clinton-Western Essex-Eastern Essex- Grand Isle-Western Franklin-Eastern Franklin- 320 PM EDT Mon Jun 19 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for northern New York and northwest Vermont. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VTZ003>012-017>019-201930- Orleans-Essex-Western Chittenden-Lamoille-Caledonia-Washington- Western Addison-Orange-Western Rutland-Windsor-Eastern Chittenden- Eastern Addison-Eastern Rutland- 320 PM EDT Mon Jun 19 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...SEVERE THUNDERSTORM WATCH 355 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ026-027-029-030-087-201930- Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence- Southern Franklin-Southwestern St. Lawrence- 320 PM EDT Mon Jun 19 2017 This Hazardous Weather Outlook is for northern New York. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 19, 2:36 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
236 PM EDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 PM TSTM WND DMG 2 NE WESTFORD 44.63N 72.98W
06/18/2017 CHITTENDEN VT UTILITY COMPANY
TREES DOWN
&&
EVENT NUMBER BTV1701959
JMGSpecial weather statement, Jun 19, 3:24 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Burlington VT
324 PM EDT MON JUN 19 2017
VTZ004-192030-
Essex-
324 PM EDT MON JUN 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ESSEX COUNTY...
At 323 PM EDT, strong thunderstorms were located over the northern
portions of Essex County, Vermont. Winds up to 40 mph are possible
with these storms.
Locations impacted include...
Island Pond, Canaan, Brighton, Norton, Averill, Warren Gore, Warners
Grant, Lewis, Averys Gore, Lemington, Morgan, Bloomfield, Beecher
Falls and Brighton State Park.
Torrential rainfall is also occurring with these storms, and may
cause localized minor flooding of culverts and secondary roads. Do
not drive your vehicle through flooded roadways.
LAT...LON 4500 7149 4500 7152 4499 7154 4496 7151
4494 7152 4491 7150 4476 7188 4484 7192
4488 7188 4490 7193 4500 7190 4501 7186
4501 7147
TIME...MOT...LOC 1923Z 262DEG 1KT 4495 7168
JMGSpecial weather statement, Jun 19, 3:43 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Burlington VT
343 PM EDT MON JUN 19 2017
VTZ011-012-018-019-192045-
Western Rutland-Eastern Rutland-Windsor-Eastern Addison-
343 PM EDT MON JUN 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RUTLAND AND
NORTHWESTERN WINDSOR COUNTIES...
At 342 PM EDT, a strong thunderstorm was located over Rutland City,
moving northeast at 30 mph. Winds in excess of 40 mph are possible
with this storm.
Locations impacted include...
Rutland, Killington, Rutland City, Bethel, Rutland - Southern Vermont
Airport, Rochester, Pomfret, Chittenden, Clarendon, West Rutland,
Ira, Barnard, Stockbridge, Proctor, Bridgewater, Mendon, Pittsfield,
Royalton, Pittsford and Shrewsbury.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4360 7313 4399 7281 4397 7278 4396 7279
4393 7278 4390 7268 4372 7240 4347 7301
TIME...MOT...LOC 1942Z 230DEG 26KT 4359 7298
RDEALThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 8:23 PM EDT | Special Weather Statement | BTV | Chittenden | 52 min |
| Jun 18, 10:25 PM EDT | Special Weather Statement | BTV | Addison | 50 min |
| Jun 18, 10:47 PM EDT | Special Weather Statement | BTV | Chittenden | 43 min |
| Jun 18, 11:23 PM EDT | Special Weather Statement | BTV | Addison, Washington | 67 min |
| Jun 18, 11:27 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Franklin, Lamoille | 48 min |
| Jun 18, 11:36 PM EDT | Special Weather Statement | BTV | Lamoille | 24 min |
| Jun 18, 11:56 PM EDT | Special Weather Statement | BTV | Caledonia, Lamoille, Orange, Orleans, Washington | 64 min |
| Jun 19, 1:00 AM EDT | Special Weather Statement | BTV | Orange | 45 min |
| Jun 19, 3:24 PM EDT | Special Weather Statement | BTV | Essex | 66 min |
| Jun 19, 3:43 PM EDT | Special Weather Statement | BTV | Rutland | 62 min |
| Jun 19, 4:04 PM EDT | Special Weather Statement | BTV | Windsor | 41 min |
Nearby
Flash Flood Warnings in Vermont, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.